Hair loss and nausea are among chemotherapy’s better-known side effects, but women's bladder health also can be affected during treatment for breast cancer.
Dr. Lisa Hawes of the Maryland-based Chesapeake Urology Associates said patients may experience bladder or urinary tract infections (UTIs) during treatment and long after it is over, according to a company press release.
"Many women experience chronic cystitis, or the feeling of a UTI without the presence of an actual infection after undergoing breast cancer treatment," Hawes said in the release. "This is actually a common, but lesser known side effect of breast cancer treatment that we can ease with certain medications as well as diet changes."
The problem can derive from changes in hormone levels caused by chemotherapy as the treatment can cause vaginal atrophy, loss of estrogen and UTI symptoms such as a frequent and urgent need to urinate, the release said. Hawes advised drinking extra water; avoiding dietary irritants such as spicy foods, caffeine, carbonated beverages or acidic fare; and being mindful of a tendency towards constipation, which can aggravate urinary symptoms.
"Women undergoing breast cancer treatment are naturally focused on their treatment and subsequent recovery, so it's not uncommon for them to push bladder issues to the back burner while they focus on beating the disease," Hawes said in the release. "I want women to know that recurrent UTIs and bladder issues during and after chemotherapy are not uncommon. Don't be hesitant to address your bladder health. There is help available."